Alert archive / Washington / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Spokane, WA

May 27, 2023Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at May 27, 2023, 11:28 AM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2023, 11:28 AM PDT (18:28 UTC)
Expired
May 27, 2023, 2:16 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Seattle radar (KATX), 159 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 6.5 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WGUS56 KOTX 271828
FFWOTX
WAC047-272130-
/O.NEW.KOTX.FF.W.0007.230527T1828Z-230527T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
1128 AM PDT Sat May 27 2023

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The burn scar in...
  West Central Okanogan County in north central Washington...

* Until 230 PM PDT.

* At 1128 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the burn scar. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cedar Creek Burn Scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the burn scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the burn scar.

* Some locations that will experience flash flooding include...
  Klipchuck Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4861 12060 4860 12044 4859 12042 4845 12018
      4837 12022 4835 12035

FLASH FLOOD...RADAR INDICATED

$$

Butler
1 follow-up statement
233 
WGUS76 KOTX 272116
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
216 PM PDT Sat May 27 2023

WAC047-272126-
/O.CAN.KOTX.FF.W.0007.000000T0000Z-230527T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
216 PM PDT Sat May 27 2023

...FLASH FLOOD WARNING FOR THE BURN SCAR IS CANCELLED FOR WEST 
CENTRAL OKANOGAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4861 12060 4860 12044 4859 12042 4845 12018
      4837 12022 4835 12035

$$

Butler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 27, 10:46 AM PDT, 42 minutes earlier.

Area forecast discussion, May 27, 10:46 AM PDT, 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1046 AM PDT Sat May 27 2023

.SYNOPSIS...
Warm temperatures through the weekend and early next week for the
Inland Northwest. Isolated to scattered showers and thunderstorms
are expected at times through Sunday. Monday looks drier, then
shower chances start to expand again Tuesday into Thursday.

&&

.DISCUSSION...

Saturday and Sunday: The upper level low is slowly drifting south as
seen from water vapor satellite this morning. I can't help but sing
the Journey Song "The Wheel In The Sky Keeps On Turning" when I see
these very well defined circulations. The mid and upper level flow
(500mb and 700mb) out of the east to northeast is advecting in some
relatively warmer air aloft today and Sunday. The flow aloft is also
quite weak with 5-10 knots today and 10-15 knots Sunday.
Moisture/humidity is on the rise, as PWAT increases to 160% of
normal. We continue to see some healthy dynamics and lift in place
that should drive convection initiation. Forecast soundings showcase
the tall skinny CAPE which is an indicator more of heavy rain
producing storms rather than severe, given we are seeing the weak
shear environment and high moisture through a deep layer. Can't rule
out that we'll see thunder today though, as the national blend of
models gives most of the Idaho Panhandle a 30-55% chance for
thunderstorms (greater chance the farther north) and the northeast
WA mountains and Okanogan Highlands a 30-40% chance of
thunderstorms. Anything that does develop today will be capable of
producing heavy rain and likely ponding of water, localized flooding
due to the slow movement. Sunday the thunder threat is much less as
the Low exits the region and we begin to see weak, flat ridging
building in from the west. The Weather Prediction Center again has
eastern WA and the Idaho Panhandle in a marginal risk for excessive
rainfall outlook through Sunday morning; alluding to localized
flooding and slow moving, heavy rain producing storms.

The tricky part of this forecast has been the exact location of
showers and storms. While the high resolution guidance is well aware
of and advertising isolated to scattered showers and storms, the
exact timing and progression differs depending on which model you
look at. Most of these showers and storms are not high impact and
are more of the persistent showery and localized heavy rain variety.
It is very much what I'd describe as typical Spring showers. /Dewey

Monday through Friday: In general, models are in solid agreement
that the region will remain in an overall progressive pattern
through the week. Monday and Tuesday will feature a zonal flow
aloft as the persistent upper level low from the past several
days slowly meanders southward and another one begins to slowly
slip down from the Gulf of Alaska. This will keep most of the
region dry as temperatures creep into 80 degree territory. The
best chances for showers and weak thunderstorms will be across far
southeast Washington and the Camas Prairie on Monday and Tuesday.

An upper level trough and cold front begins to move into the region
Tuesday into Wednesday, which looks to bring a period of breezy to
gusty southwest winds and precipitation to the Idaho Panhandle. High
temperatures will cool back into the 70s for the rest of the work
week. Increasing south to southwest flow from this trough and a
low churning in the Gulf of Alaska combined with an upper level
ridge building east of the Continental divide will bring another
period of afternoon showers and thunderstorms Thursday into the
weekend.

Beyond the extended forecast (aka next weekend), ensembles are
beginning to hint at a more impactful period as they are in solid
agreement of PWATS increasing to near an inch. This type of signal
definitely raises some flags for the potential for heavy
precipitation and relatively stronger thunderstorms during this
period, but it is too far out in the forecast to make any specific
conclusions. This will be something we keep an eye over the next
week. /vmt

&&

.AVIATION...
18Z TAFS: VFR conditions are expected through the period for
prevailing conditions at area air fields. The TAF sites with the
highest probabilities of seeing thunderstorms include GEG, SFF,
and COE. There is a 20-30% chance of thunderstorms occurring at
those locations. Confidence is low on exact timing of VCTS at the
TAF sites, but have included this at GEG, SFF, COE, EAT to show
increasing probabilities and the uptick in convection. As with any
storms that develop, periods of gusty and erratic winds and heavy
rain are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        76  55  77  54  81  53 /  50  40  10   0   0   0
Coeur d'Alene  73  54  75  54  80  52 /  70  40  20  10   0   0
Pullman        71  53  74  52  79  51 /  40  40  20   0   0   0
Lewiston       79  59  82  58  87  59 /  40  30  20  10   0   0
Colville       78  51  79  51  81  49 /  50  30  20  10   0   0
Sandpoint      71  52  73  53  79  51 /  70  40  30  10   0   0
Kellogg        68  55  70  54  77  53 /  80  50  40  10   0   0
Moses Lake     83  54  85  52  86  52 /  20  20   0   0   0   0
Wenatchee      82  55  84  54  84  54 /  30  10   0   0   0   0
Omak           83  56  85  55  85  53 /  30  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:25 PM PDTSpecial Weather StatementOTXSpokane35 min
May 26, 6:17 PM PDTAreal Flood AdvisoryOTXStevens3 hr
May 27, 6:11 AM PDTAreal Flood AdvisoryOTXFerry7 hr
May 27, 12:02 PM PDTAreal Flood AdvisoryOTXPend Oreille, Stevens3 hr
May 27, 12:32 PM PDTSpecial Weather StatementOTXStevens28 min
May 27, 12:53 PM PDTSpecial Weather StatementOTXLincoln37 min
May 27, 12:59 PM PDTSpecial Weather StatementOTXPend Oreille31 min
May 27, 1:02 PM PDTSpecial Weather StatementOTXFerry28 min
May 27, 1:16 PM PDTSpecial Weather StatementOTXStevens29 min
May 27, 1:33 PM PDTSpecial Weather StatementOTXLincoln27 min
May 27, 1:39 PM PDTFlash Flood WarningOTXOkanogan85 min
May 27, 1:39 PM PDTSpecial Weather StatementOTXStevens36 min
May 27, 1:57 PM PDTSpecial Weather StatementOTXStevens33 min
May 27, 2:01 PM PDTAreal Flood AdvisoryOTXOkanogan84 min
May 27, 2:07 PM PDTAreal Flood AdvisoryOTXOkanogan87 min
May 27, 2:07 PM PDTSpecial Weather StatementOTXLincoln23 min
May 27, 2:25 PM PDTAreal Flood AdvisoryOTXLincoln2 hr
May 27, 2:38 PM PDTAreal Flood AdvisoryOTXStevens69 min
May 27, 2:43 PM PDTSpecial Weather StatementOTXLincoln32 min
May 27, 2:51 PM PDTSpecial Weather StatementOTXLincoln24 min
May 27, 3:05 PM PDTSpecial Weather StatementOTXDouglas40 min
May 27, 3:16 PM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Stevens80 min
May 27, 3:33 PM PDTAreal Flood AdvisoryOTXLincoln51 min
May 27, 3:34 PM PDTSpecial Weather StatementOTXDouglas41 min
May 27, 3:38 PM PDTAreal Flood AdvisoryOTXSpokane3 hr
May 27, 3:43 PM PDTFlash Flood WarningOTXDouglas, Grant3 hr
May 27, 3:43 PM PDTSpecial Weather StatementOTXGrant32 min
May 27, 3:59 PM PDTAreal Flood AdvisoryOTXGrant2 hr
May 27, 4:48 PM PDTAreal Flood AdvisoryOTXDouglas, Grant117 min
May 27, 4:49 PM PDTAreal Flood AdvisoryOTXGrant, Lincoln2 hr

Nearby

Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.